Sally Williams, age 34, is admitted to the medical unit with pyelonephritis. She has no known allergies; her only medical history is delivery of two children. One day after admission, she receives her second dose of ceftriaxone I.V. Fifteen minutes into the infusion, she begins to complain of flushing and warmth of her face, slight fullness of the tongue, tingling lips, and itchy skin.
On entering her room, you find Mrs. Williams flushed, anxious, and dyspneic. You quickly assess her airway and obtain the following vital signs: respiratory rate 38 breaths/minute, pulse 140 beats/minute, blood pressure 100/60 mm Hg, and oxygen saturation 90%. Her lungs are clear, but you can hear stridor. She is able to speak, stating she felt fine until the antibiotic infusion began. Suspecting she might be having an anaphylactic reaction, you immediately stop the infusion and call the rapid response team (RRT).
On the scene
When the RRT team arrives, you summarize your findings. By this time, Mrs. Williams is growing increasingly short of breath and her blood pressure has dropped to 90/50 mm Hg. The RRT gives 100% oxygen by nonrebreather mask, starts an I.V. infusion of normal saline solution, and places her on a cardiac monitor. The physician orders epinephrine 1:1000 0.3 mL I.M. Shortly after receiving epinephrine, the patient’s breathing eases and her blood pressure rises to 112/60 mm Hg. The physician also orders diphenhydramine 25 mg I.V. and ranitidine 50 mg I.V.
Once her blood pressure and breathing have stabilized, Mrs. Williams is transferred to the intensive care unit for closer observation. There she receives methylprednisolone 125 mg I.V. every 8 hours to prevent a biphasic allergic reaction (symptom recurrence), which occurs in about 25% of cases. Her vital signs remain stable and she has no recurring anaphylaxis signs or symptoms. She is weaned off oxygen slowly; by the next morning, she is breathing room air and no longer requires I.V. fluids.
Education and follow-up
Potentially fatal, anaphylaxis results from a hypersensitivity reaction mediated by immunoglobulin E. An individual’s first exposure to the antigen sensitizes basophils and mast cells, creating antibodies. Next time that person encounters the antigen, inflammatory mediators (especially histamine, leukotrienes, and prostaglandins) trigger the clinical cascade of anaphylaxis—increased capillary permeability, vasodilation, coronary artery vasoconstriction, smooth-muscle contraction, inflammation, and vagal stimulation. Epinephrine reverses systemic hypotension, vascular permeability, and bronchospasm and has a positive inotropic effect. Diphenhydramine (a histamine1-receptor antagonist) and ranitidine (a histamine2-receptor antagonist) block histamine effects.
Death from anaphylaxis usually results from respiratory failure combined with shock. Early recognition of mild signs and symptoms is crucial. To help prevent anaphylaxis, always obtain a thorough allergy and medication history on the patient’s admission, and note potential drug cross-sensitivity. Also identify anaphylaxis risk factors, including a history of a severe drug reaction in the patient or a family member. Place an identification bracelet on the patient to identify known allergies, and document allergies in the permanent medical record.
Your rapid assessment of anaphylaxis and the RRT’s quick actions helped Mrs. Williams avoid a disastrous outcome. Be sure to update her medical record with allergy information. On discharge, provide a referral to an allergist and encourage her to obtain a medical alert bracelet. It could save her life some day.
Visit www.AmericanNurseToday.com for a complete list of references.
Cindy Ruiz is a critical care clinical nurse specialist at Northwest Community Hospital in Arlington Heights, Illinois.